BrainTalk Communities 10/2006-8/2011 Archives  

Go Back   BrainTalk Communities 10/2006-8/2011 Archives > Specific Neurological Conditions (A - L) > Epilepsy Forums

Reply
 
Thread Tools Display Modes
  #1  
Old 02-22-2007, 12:50 AM
megansmom megansmom is offline
Community Member
 
Join Date: Nov 2006
Location: No. California
Posts: 89
Question LAMOTRINGINE...anyone familiar with this?

Megan just started taking this drug today, this is her 6th medication in over 2 years. She is currently taking topamax sprinkles and is having 1-4 seizures a week, I also feel that the topamax is creating horrible behaviors in Megan. But I was hoping someone could give me some insight on how this drug worked for them. The real bad side effect is a rash that can sometimes be fatal, her doctor says that the trick is to start slow and work up the dosage. The other side effect is dizziness and drowzy, I'm worried about that because she goes to school and I don't want her to not be able to concentrate.

Any input would be greatly appreciated.

Thanks... Tracy
__________________
Mom of 2 beautiful girls, Megan (7); hydrocephalus at birth, vp shunt, lots of seizures, high func. autism. She loves to sing songs, swing and read. Michelle (5) at terrific lil sister to Megan, almost too bright and a beautiful redhead
Reply With Quote
  #2  
Old 02-22-2007, 10:37 AM
Matt A Matt A is offline
Distinguished Community Member
 
Join Date: Oct 2006
Posts: 351
Default

First of all, how old is Megan????

I've been taking Lamictal (generic name Lamotrigine) for over 7 years now, along with Topamax.

300mg Lamictal - 200mg Topamax A.M.
300mg Lamictal - 200mg Topamax P.M.
These are pretty high doses, 600 and 400 a day for that long

Both Dopa-Max (Topamax) and Lamictal cause drowsiness when you first start moving up on them. Many people here have had problems with Topamax, I haven't other than it did nothing. The Lamictal rash is an allergic reaction to the drug and is not common. It's one of the extreme side effects. If Megan is going to be prone to it, it will show up quickly as a fairly wide-spread red rash. There will be no doubt in your mind if she has it. Usually, she stops taking it, a shot of epinephrine and it's over.

The dizziness and drowziness will go away as she gets used to the dosage. The combo of Topamax and Lamictal is a pretty good one so depending on the dosages she might need a little extra time to adjust.
Reply With Quote
  #3  
Old 02-22-2007, 05:03 PM
Porkette Porkette is offline
Distinguished Community Member
 
Join Date: Oct 2006
Posts: 1,754
Default

Hi Tracy,
I've taken lamictal and topamax for absence and cp sz. The topamax increased my sz. because the AED wasn't strong enough for me. I had 23 sz. in just one month so I went back on my old AED's.
When I was on lamictal I was on it 4 days and broke out with a rash. If your daughter starts to have little red bumps on her skin that look like tiny pimples and her skin begins to itch those are the first signs of the rash. I had to go off the lamictal immediately. I saw a dermatologist who did a biopsy on me and found out I was allergic to the drug. I had to use steroid creams for 4 months to clear up the rash, I was told to use only dove soap for sensitive skin, lukewarm water when bathing, and no perfumes,shampoos, detergents or anything with a strong scent because it would make the rash worse. What really bothered me with the rash is if I itched my skin it would spread the rash so I had to stop myself from itching my skin. I wish your daughter the best of luck and May God Bless You Both!

Sue
Reply With Quote
  #4  
Old 02-22-2007, 09:47 PM
Kinster Kinster is offline
Distinguished Community Member
 
Join Date: Oct 2006
Posts: 153
Default

I stared on Lamictal (lamotrigine) about a month ago. I'm up to my full dose yet, not have I started to come off Mysoline.

So far, it's been fine. The only thing I've noticed is that I was drowsy later in the afternoon, but that seems to be better now.

I suggest that if you start seeing any issues, you should ask the Doctor if you can slow down the increase, either increase in smaller doses, or go a longer periiod between each increase. It may make the adjustment easier if she does start to have trouble.

Good luck!!!

Last edited by Kinster; 02-22-2007 at 10:41 PM.
Reply With Quote
  #5  
Old 02-22-2007, 09:54 PM
mpalmer118 mpalmer118 is offline
Distinguished Community Member
 
Join Date: Dec 2006
Location: Ohio
Posts: 1,863
Default

My 6 year old daughter took Lamictal (Lamotringine) for about 6 months.

I know for some people it causes drowsiness, but for her it caused insomnia, and quite a few parents on the CN board have run into the same issue with their children. She would fall asleep just fine, but then be awake for several hour stretches in the middle of the night.

Watch carefully for any rashes and report them immediately.
__________________
[SIGPIC][/SIGPIC]
Mary- Mom to my three r's: Ryan, 17, Rachel, 9, dopa responsive dystonia (?), low vision & nystagmus, and Reid, 3
Reply With Quote
  #6  
Old 02-23-2007, 12:57 AM
megansmom megansmom is offline
Community Member
 
Join Date: Nov 2006
Location: No. California
Posts: 89
Default

Thank you all for your replies to my post... It's only been 24 hours and so far so good, she is of course on a small dose right now so maybe the drowsiness will show up when she increases her next dose in 2 weeks... we will have to wait and see. I honestly can't wait to get her off the topamax sprinkles now, I really think that this drug is making my daughters behaviors worse and I can't wait to see if she changes when we start taking her off the drug in 4 weeks.

Thanks again... Tracy
__________________
Mom of 2 beautiful girls, Megan (7); hydrocephalus at birth, vp shunt, lots of seizures, high func. autism. She loves to sing songs, swing and read. Michelle (5) at terrific lil sister to Megan, almost too bright and a beautiful redhead
Reply With Quote
  #7  
Old 02-24-2007, 12:57 AM
iteachpc iteachpc is offline
New Community Member
 
Join Date: Nov 2006
Location: SC
Posts: 13
Default Lamictal

Hi Tracy,

My DD15 has been on Lamictal for over 3 years now. She takes 300mg twice a day. She has had no noticeable side effects as far as I can tell. She is tired a lot, but I never know how much of that is medication side effects and how much is just being a teenager, staying up to late, etc. She recently (Nov.) added Keppra to her daily intake as we are still experiencing a seizure every few months. Just when we start to breathe easy here comes another one. I try to remember that it is nothing compared to what others experience with multiple seizures each day.

We took Depakote before Lamictal. I remember the sprinkle capsules before she could swallow a pill. The doctor suggested the switch to Lamictal as it a prefered med for young girls.
Reply With Quote
  #8  
Old 02-27-2007, 02:50 AM
Jules Montrose Jules Montrose is offline
New Community Member
 
Join Date: Oct 2006
Posts: 13
Default

I like Lamictal. The only real side effect I had was a good one - it evened out my moods. After taking it for a bit, I realized that I was probably Manic-Depressive and just didn't know it. I get pretty tired sometimes, but not as badly as with Dilantin. (I also started having migranes in the past few months which I used to blame on Lamictal, but I'm pretty sure those are actually from taking birth control.)
Reply With Quote
  #9  
Old 02-27-2007, 01:26 PM
Aurora Aurora is offline
Distinguished Community Member
 
Join Date: Dec 2006
Location: Berkeley, California
Posts: 110
Default

I've been on Lamictal 15 months I've been on 150 twice a day and am now up to 200 twice a day. Overall Ihave done well on it. I did not get drowsy or insomniac and found it slightly mood stabilizing. Infact I thik it made me slightly more alert. The main side effect for me was tics. I have controlled those by taking l-tryptophan. It can also increase migraines. If the rash is going to show up it usuallly does it in the first couple of weeks at most.
Reply With Quote
  #10  
Old 02-27-2007, 03:50 PM
Jules Montrose Jules Montrose is offline
New Community Member
 
Join Date: Oct 2006
Posts: 13
Default

Quote:
Originally Posted by Aurora View Post
I've been on Lamictal 15 months I've been on 150 twice a day and am now up to 200 twice a day. Overall Ihave done well on it. I did not get drowsy or insomniac and found it slightly mood stabilizing. Infact I thik it made me slightly more alert. The main side effect for me was tics. I have controlled those by taking l-tryptophan. It can also increase migraines. If the rash is going to show up it usuallly does it in the first couple of weeks at most.
Oh yeah, I forgot about the jerks. I was really worried about that at first but I've gotten used to them over time.

Also, as I understand it, the rash (also called Stevens-Johnson Syndrome) is a
risk with a great deal of medications. I've even heard of people getting it from aspirin.
Reply With Quote
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off


Similar Threads
Thread Thread Starter Forum Replies Last Post
Does this baby look familiar?? Mother's Heart Child Neurology 13 12-20-2006 08:46 PM
Diastat new dial packaging.. anyone familiar?? WesJr Child Neurology 7 11-06-2006 06:40 PM
Starting Procrit TX - anyone familiar w/ this med? Smiling Angel Spinal Disorders 4 10-15-2006 05:35 PM


All times are GMT -4. The time now is 08:10 PM.


Powered by vBulletin® Version 3.8.5
Copyright ©2000 - 2020, Jelsoft Enterprises Ltd.
BrainTalk Communities Incorporated